Advertisement

Space Lower Bounds for Low-Stretch Greedy Embeddings

  • Ioannis Caragiannis
  • Christos Kalaitzis
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7355)

Abstract

Greedy (geometric) routing is an important paradigm for routing in communication networks. It uses an embedding of the nodes of the network into points of a metric space (e.g., Open image in new window ) equipped with a distance function (e.g., the Euclidean distance ℓ2) and uses as address of each node the coordinates of the corresponding point. The embedding has particular properties so that the routing decision for a packet is taken greedily based only on the addresses of the current node, its neighbors, and the destination node and the distances of the corresponding points. In this way, there is no need to keep routing tables at the nodes. Embeddings that allow for this functionality are called greedy embeddings. Even though greedy embeddings do exist for several metric spaces and distance functions, they usually result in paths of high stretch, i.e., significantly longer than the corresponding shortest paths.

In this paper, we show that greedy embeddings in low-dimensional Euclidean spaces necessarily have high stretch. In particular, greedy embeddings of n-node graphs with optimal stretch requires at least Ω(n) dimensions for distance ℓ2. This result disproves a conjecture by Maymounkov (2006) stating that greedy embeddings of optimal stretch are possible in Euclidean spaces with polylogarithmic number of dimensions. Furthermore, we present trade-offs between the stretch and the number of dimensions of the host Euclidean space. Our results imply that every greedy embedding into a Euclidean space with polylogarithmic number of dimensions (and Euclidean distance) has stretch \(\Omega\left(\frac{\log n}{\log\log n}\right)\). We extend this result for a distance function used by an O(logn)-stretch greedy embedding presented by Flury, Pemmaraju, and Wattenhofer (2009). Our lower bound implies that their embedding has almost best possible stretch.

Keywords

Distance Function Sign Pattern Hadamard Matrice Minimum Rank High Stretch 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N.: Tools from higher algebra. In: Graham, R.L., Grötschel, M., Lovász, L. (eds.) Handbook of Combinatorics, vol. 2, pp. 287–324. MIT Press, Cambridge (1996)Google Scholar
  2. 2.
    Alon, N., Badoiu, M., Demaine, E.D., Farach-Colton, M., Hajiaghayi, M., Sidiropoulos, A.: Ordinal embeddings of minimum relaxation: general properties, trees, and ultrametrics. ACM Transactions on Algorithms 4(4), art. 46 (2008)Google Scholar
  3. 3.
    Alon, N., Frankl, P., Rödl, V.: Geometrical realization of set systems and probabilistic communication complexity. In: Proceedings of the 26th Annual Symposium on Foundations of Computer Science (FOCS), pp. 277–280 (1985)Google Scholar
  4. 4.
    Awerbuch, B., Peleg, D.: Sparse partitions. In: Proceedings of the 30th Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 503–513 (1990)Google Scholar
  5. 5.
    Boguna, M., Papadopoulos, F., Krioukov, D.: Sustaining the internet with hyperbolic mapping. Nature Communications 1, art. 62 (2010)Google Scholar
  6. 6.
    Eppstein, D., Goodrich, M.T.: Succinct greedy geometric routing using hyperbolic geometry. IEEE Transactions on Computers 60(11), 1571–1580 (2011)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Erdös, P., Sachs, H.: Reguläre Graphen gegebener Taillenweite mit minimaler Knotenzahl. Wiss. Z. Martin-Luther-Univ. Halle-Wittenberg Math.-Natur. Reihe 12, 251–257 (1963)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Flury, R., Pemmaraju, S.V., Wattenhofer, R.: Greedy routing with bounded stretch. In: Proceedings of the 28th IEEE International Conference on Computer Communications (INFOCOM), pp. 1737–1745 (2009)Google Scholar
  9. 9.
    Forster, J.: A linear lower bound on the unbounded error probabilistic communication complexity. Journal of Computer and System Sciences 65(4), 612–625 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Kleinberg, R.: Geographic routing using hyperbolic space. In: Proceedings of the 26th IEEE International Conference on Computer Communications (INFOCOM), pp. 1902–1909 (2007)Google Scholar
  11. 11.
    Linial, N., London, E., Rabinovich, Y.: The geometry of graphs and some of its algorithmic applications. Combinatorica 15(2), 215–245 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Matoušek, J.: Lectures on Discrete Geometry. Graduate Texts in Mathematics. Springer (2002)Google Scholar
  13. 13.
    Maymounkov, P.: Greedy embeddings, trees, and Euclidean vs. Lobachevsky geometry (2006) (manuscript)Google Scholar
  14. 14.
    Moitra, A., Leighton, T.: Some results on greedy embeddings in metric spaces. Discrete & Computational Geometry 44(3), 686–705 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Papadimitriou, C.H., Ratajczak, D.: On a conjecture related to geometric routing. Theoretical Computer Science 341(1), 3–14 (2005)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Peleg, D., Upfal, E.: A trade-off between space and efficiency for routing tables. Journal of the ACM 36(3), 510–530 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Warren, H.E.: Lower bounds for approximation by nonlinear manifolds. Transactions of the American Mathematical Society 138(1), 167–178 (1968)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Ioannis Caragiannis
    • 1
  • Christos Kalaitzis
    • 1
  1. 1.Computer Technology Institute and Press “Diophantus” &, Department of Computer Engineering and InformaticsUniversity of PatrasRioGreece

Personalised recommendations